Font Size
A
A
A

Drug Overdose (cont.)

When Should Someone Seek Medical Care for a Suspected Drug Overdose?

Your doctor, your local poison center, or the emergency department of your local hospital may be able to help determine the seriousness of a suspected drug overdose. Development of any symptoms after drug overdose requires immediate and accurate information about the specific name of the drug, the amount of the drug ingested, and the time when the drug was taken. Often, the bottle the drug came in will have the information needed.

  • Some doctors' offices are equipped to handle overdoses; others are not. Some doctors' offices advise their patients to go to a hospital's emergency department. In life-threatening circumstances, call 911.
  • You are not expected to know when a drug overdose is serious. If you cannot reach a qualified professional by telephone to discuss the potential overdose or cannot call the Poison Control Center (800-222-1222), it would be prudent for you to take the overdosed person to the nearest hospital's emergency department or medical facility.

Take appropriate caution when dealing with drug overdose. Each person responds differently, and reactions are hard to predict. Many people who are directed to go to the emergency department may not develop any physical signs of poisoning. Others will become quite ill.

  • A person unwilling to go to the hospital may need persuasion by trained professionals in emergency medical services (paramedics and ambulance personnel) or the law enforcement community. Call 911 for these services. Family members are also often helpful in persuading the person to seek medical care.
  • Anyone who is with a person who overdoses on drugs can assist by finding all medication or chemical containers and bringing them to the emergency department doctor.

What Specialists Treat a Drug Overdose?

An emergency-medicine specialist in a hospital's emergency department treats a drug overdose. A medical toxicologist may be consulted on some individuals. If a child overdoses, depending on the circumstances, Child Protective Services personnel may be involved. If a suicide attempt was the reason for the overdose, psychiatry services may need to be consulted.

If you have a problem with drug abuse, you may see an addiction specialist and a counselor to help deal with your addiction.

Medically Reviewed by a Doctor on 11/21/2017

Must Read Articles Related to Drug Overdose

Acetaminophen Poisoning  (Tylenol)
Acetaminophen (Tylenol) Poisoning Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Aspirin Poisoning
Aspirin Poisoning Aspirin poisoning is either accidental or intentional. Symptoms of learn more >>
Barbiturate Abuse
Barbiturate Abuse Barbiturates are a group of drugs in the class of drugs known as sedative-hypnotics, which generally describes their learn more >>

Patient Comments & Reviews

The eMedicineHealth doctors ask about Drug Overdose:

Drug Overdose - Experience

What happened when you experienced a drug overdose?

Drug Overdose - Treatment

Please describe the treatment(s) you received for a drug overdose.

Drug Overdose - Symptoms

What symptoms did you experience with a drug overdose?


Read What Your Physician is Reading on Medscape

Injecting Drug Use »

The hypodermic syringe was invented in the mid-1800s. By the late 1800s and early 1900s in the United States, the public could purchase hypodermic needles and syringes legally, and opiates and cocaine were widely available.

Read More on Medscape Reference »


Medical Dictionary